Friday, April 21, 2006

Ritalin War

My day is horrible. Horrible! What a way to end the week. It started when I had one day back at work yesterday after the Passover holiday. From freedom back to slavery. Isn't it supposed to be the other way around? I sat quietly while my boss gave me simple orders to follow.

"Don't sit here. Sit there" he barked, ordering me to sit in a chair a few feet in back of his secretary, amongst his usual queries of "what are you doing?" while he sees me toiling away at stuff that he didn't dish out to me.

My son was supposed to go back to school today and told me he was going to take the ritalin perscribed to him so I don't have to get daily calls from frustrated teachers and school staff about his behavior and maybe he might even learn something to boot. But I spent from 7:30 am to 9:30 am talking, cajoling, bribing, threatening, crying and God knows what in order for him to take his pill. It's a tiny fucking pill. And he's too nervous to swallow it. I sat down by the piles of filthy laundry, utterly exhausted and threatening him with no computer for the weekend if he doesn't just try. I began to cry. My Good Daughter comes out of her bedroom and yells like a wayward preacher at Mr. Werewolf.

"Look what you did to your mother. You will burn in hell for this. People burn in hell for making their mothers cry." I just thought what a true fuckhead he is. He is 14 years old and such a wimpuss. Life would be so much easier for him if he only tried. He'd do much better in school and maybe even have a chance in life. Not to mention I paid a fortune for the top Jerusalem psychologist to test him for Dyslexia and ADHD and other stuff, which I couldn't afford and together with all those "if onlys" piling up in my head I couldn't stop weeping. Then my Good Daughter calmed down before I did and just warned him he'll end up like those crazy Jerusalem homeless men, if he doesn't take his pills. She tried to persuade him and then her boyfriend arrived, and took his turn cajoling him with brotherly camaraderie.

"I want to see YOU swallow a pill" ordered my Werewolf son to the boyfriend. As no one had headaches yet, no one was ready to swallow anything for show. I remembered I had vitamins downstairs. Bingo. And it was 4 times as big as that puny pill. I showed him.

"Look"! I said - gleefully downing the plastic coated thing.

He still wouldn't put the fucking miniscule thing in his mouth.

He wanted to try it with eggs. I whipped up a batch of them and rolled the egg around the pill. And he refused that as well.

I called the school, told them he wasn't coming in today. We'll try again Sunday.

I called up a friend who had a kid on ritalin. How did she get her 8 year old onto it??

"You melt it with hot water, then throw it in the drink. Try some yourself, all the mothers get addicted to it"

At least half her advice was useful, but I also think he has issues about taking the pill, thinking it'll turn him into the Fly or some other horror movie character.

After picking up some stuff at the bakery, I came home to find him gone, out of the house. I checked the balcony. Last time I saw him, he was sitting there and I neurotically thought we tortured him with this pill business. Oh God. Did he fling himself over the balcony, in teenage angst??? Nah. Not a chance. Not when he's too afraid to take a teenie weenie meenie pill.

7 comments:

miki said...

Buy a pill crusher at the pharmacy and then put the crushed pill in some yoghurt.

jerusalemgypsy said...

I'll melt the darn thing in water and put it into his yogurt - but first I'll try and throw it into his juice - will see how that works tomorrow (yup - they have school on Sunday)

Anonymous said...

It might need to be swallowed whole if it's extended release - I know you can't cut those in half.

My kids takes it without a problem, but until I was 18 I took any pills I needed in a spoonful of applesause.

Good luck

miki said...

I cannot swallow pills whole and I even crush the extended release ones. So far everything has worked anyway. Toda la'el.

Jasonmark said...

From IsraelDear ADHD/LD specialist,
I would like to bring to your attention a new concept in ADD testing. An objective physiological measure of ADHD has been elusive. However, research by Jason Alster MSc has shown that when an ADD person tries to sit still, do a boring task, or concentrate- they actually enter stress as measured by electro dermal activity. Measuring electron flow in a circuit the body operates largely by a series of electrical impulses which have been shown to follow certain pathways and measure changes in the electrical resistance or the ability of the tissue to conduct electricity. This marker is positive in the majority of ADD clients tested. Then GSR biofeedback may be used to improve the stress result. A protocol using this valid objective physiological marker has just been published in a video- "Guide for GSR Biofeedback Techniques for the Natural ADHD Practitioner.
Jason Mark Alster MSc
Objective measure Blog
Homepage/ yahoo group
http://jasonalster.googlepages.com/home

Ria said...

you don't want to put your son on an amphetamine.

based on my own experiences I wouldn't reccomend anyone take it.

read this article:

http://www.researchmatters.harvard.edu/story.php?article_id=748

I remember well the affect going off of Ritalin had on me. everything turned gray and hollow. at the time I did not understood that this happened because of the effects of withdrawal.

even today I feel some of those effects.

I want to beg and plead with you to decide to do the best thing for your son, not the easiest or most convenient int he short term.

Ritalin Side Effects said...

My name is Lance Burnet and i would like to show you my personal experience with Ritalin.

I am 56 years old. I have taken Ritalin for 30 years. I have been diagnosed with a mild form of narcolepsy. I use 4 (10 MG ) pills per day. The drug ahs worked wonders and eliminated the drowsiness and sleep attacks. My concern now is the length of time I have been on it. When taking a "drug holiday" it seems like my symptoms are worse.

I have experienced some of these side effects-
rebound effect when dosage wears off.

I hope this information will be useful to others,
Lance Burnet